Advertisement

Israel Journal of Mathematics

, Volume 62, Issue 3, pp 311–325 | Cite as

The linear arboricity of graphs

Article

Abstract

Alinear forest is a forest in which each connected component is a path. Thelinear arboricity la(G) of a graphG is the minimum number of linear forests whose union is the set of all edges ofG. Thelinear arboricity conjecture asserts that for every simple graphG with maximum degree Δ=Δ(G),\(la(G) \leqq [\frac{{\Delta + 1}}{2}].\). Although this conjecture received a considerable amount of attention, it has been proved only for Δ≦6, Δ=8 and Δ=10, and the best known general upper bound for la(G) is la(G)≦⌈3Δ/5⌉ for even Δ and la(G)≦⌈(3Δ+2)/5⌉ for odd Δ. Here we prove that for everyɛ>0 there is a Δ00(ɛ) so that la(G)≦(1/2+ɛ)Δ for everyG with maximum degree Δ≧Δ0. To do this, we first prove the conjecture for everyG with an even maximum degree Δ and withgirth g≧50Δ.

Keywords

Maximum Degree Pairwise Disjoint Regular Graph Dependency Graph Span Subgraph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [A]
    J. Akiyama,A status on the linear arboricity, Lecture Notes in Comp. Science108, New York, 1981, pp. 38–44.Google Scholar
  2. [AA]
    I. Algor and N. Alon,The star arboricity of graphs, in preparation.Google Scholar
  3. [AC]
    J. Akiyama and V. Chvátal,A short proof of the linear arboricity for cubic graphs, Bull. Liber. Arts & Sci., NMS No. 2 (1981), 1–3.Google Scholar
  4. [AD]
    H. Ait-Djafter,Linear arboricity for graphs with maximum degree six or seven and edgemultiplicity two, Ars Combinatoria20 (1985), 5–16.Google Scholar
  5. [AEH1]
    J. Akiyama, G. Exoo and F. Harary,Covering and packing in graphs III. Cyclic and acyclic invariants, Math. Slovaca30 (1980), 405–417.zbMATHMathSciNetGoogle Scholar
  6. [AEH2]
    J. Akiyama, G. Exoo and F. Harary,Covering and packing in graphs IV. Linear arboricity, Networks11 (1981), 69–72.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [AK]
    J. Akiyama and M. Kano,Path factors of a graph, in:Graph Theory and its Applications, Wiley and Sons, New York, 1984.Google Scholar
  8. [Ao]
    Y. Aoki,The star arboricity of the complete regular multipartite graphs, preprint.Google Scholar
  9. [AS]
    J. Akiyama and I. Saito,A comment on the linear arboricity for regular multigraphs, to appear.Google Scholar
  10. [B]
    B. Bollobás,Random Graphs, Academic Press, London, 1985, p. 11.zbMATHGoogle Scholar
  11. [BFHP]
    J. C. Bermond, J. L. Fouquet, M. Habib and B. Peroche,On linear k-arboricity, Discrete Math.43 (1984), 123–132.CrossRefMathSciNetGoogle Scholar
  12. [BM]
    J. A. Bondy and U. S. R. Murty,Graph Theory with Applications, Macmillan Press, London, 1976.Google Scholar
  13. [E]
    H. Enomoto,The linear arboricity of 5-regular graphs, Technical Report, Dept. of Information Sci., Univ. of Tokyo, 1981.Google Scholar
  14. [EL]
    P. Erdös and L. Lovász,Problems and results on 3-chromatic hypergraphs and some related questions, inInfinite and Finite Sets (A. Hajnalet al., eds.), North-Holland, Amsterdam, 1975, pp. 609–628.Google Scholar
  15. [EP]
    H. Enomoto and B. Peroche,The linear arboricity of some regular graphs, J. Graph Theory8 (1984), 309–324.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [G1]
    F. Guldan,The linear arboricity of 10-regular graphs, Math. Slovaca36 (1986), 225–228.zbMATHMathSciNetGoogle Scholar
  17. [G2]
    F. Guldan,Some results on linear arboricity, J. Graph Theory10 (1986), 505–509.zbMATHCrossRefMathSciNetGoogle Scholar
  18. [H]
    F. Harary,Covering and packing in graphs I., Ann. N.Y. Acad. Sci.175 (1970), 198–205.zbMATHGoogle Scholar
  19. [HP1]
    M. Habib and B. Peroche,Some problems about linear arboricity, Discrete Math.41 (1982), 219–220.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [HP2]
    M. Habib and B. Peroche,La k-arboricité linéaire des arbres, inCombinatorial Mathematics, Annals of Discrete Math.17, North-Holland, Amsterdam, 1983.Google Scholar
  21. [NP]
    A. Nakayama and B. Peroche,Linear arboricity of digraphs, Networks17 (1987), 39–53.zbMATHCrossRefMathSciNetGoogle Scholar
  22. [P]
    B. Peroche,On partition of graphs into linear forests and dissections, preprint.Google Scholar
  23. [Pe]
    J. Petersen,Die Theorie der regulären Graphs, Acta Math.15 (1891), 193–220.CrossRefMathSciNetGoogle Scholar
  24. [S]
    J. Spencer,Ten Lectures on the Probabilistic Method, SIAM, Philadelphia, 1987, pp. 61–62.zbMATHGoogle Scholar
  25. [T]
    P. Tomasta,Note on linear arboricity, Math. Slovaca32 (1982), 239–242.zbMATHMathSciNetGoogle Scholar
  26. [V]
    V. Vizing,On an estimate of the chromatic class of a p graph, Diskret Analiz.3 (1964), 25–30.MathSciNetGoogle Scholar

Copyright information

© Hebrew University 1988

Authors and Affiliations

  • N. Alon
    • 1
  1. 1.Department of Mathematics, Sackler Faculty of Exact SciencesTel Aviv UniversityRamat Aviv, Tel AvivIsrael

Personalised recommendations